Blog

drug overdose
October 26, 2020

How to Recognize the Signs of a Drug Overdose

If your loved one relies on opioid drugs like OxyContin to manage chronic pain, benzodiazepines like Valium to curb anxiety symptoms or stimulants like Adderall to remain alert and focused, you should be aware of the dangers associated with these prescription medications. Even when used at the correctly prescribed dosages under a physician’s supervision, these drugs have a high potential for addiction, and side effects that could include an overdose. 

Why Do Drug Overdoses Happen?

When someone takes more than the recommended dose of a drug, or combines substances like alcohol and opioids – whether accidentally or purposely – it can result in an overdose. Using drugs in a non-prescribed way, such as crushing and snorting pills to achieve faster-acting effects, can also elevate the risk of an overdose. 

The likelihood of a drug overdose depends on several different factors, including the substance(s) used, the amount consumed, the method of consumption and the elapsed time since the person ingested the substance. However, respiratory failure is the most frequent cause of death from any chemical overdose. 

How to Tell If Someone Is Experiencing an Overdose

In many cases, overdoses are tragically fatal, but a quick response and medical intervention can save lives. That’s why it’s essential to recognize the warning signs of a drug overdose in someone you care about. Here are the most common red flags that a person is experiencing an overdose. 

  • They are unconscious and you can’t rouse them, or they’re awake, but unable to speak
  • Abnormal or labored breathing (you may hear a choking or snore-like gurgling noise as the person struggles to get air)
  • Confusion – inability to recognize where they are or remember what happened
  • Intense drowsiness or restlessness
  • A bluish tint in the nail beds and around the lips
  • Drastic changes to vital signs (a high or low temperature, weakened or rapid pulse, etc.)
  • A change in skin temperature; cold and clammy or warm and dry
  • Nausea, vomiting, diarrhea or complaints of abdominal pain
  • A rapid, slow or irregular heartbeat
  • Constricted or dilated pupils
  • Seizures and hallucinations

In the case of an opioid overdose, a drug called naloxone (brand name Narcan) can reverse the effects and restore breathing until emergency responders can arrive on the scene. You can get this lifesaving opioid antagonist at major pharmacies like Walgreens and CVS with no prescription needed, so if your loved one uses opioids, you should keep a supply of naloxone in your home and make sure everyone knows how to administer it. 

Responding to a Loved One’s Drug Overdose

If someone you care about is exhibiting any of the signs of an overdose, time is of the essence. Though it can be frightening to witness symptoms like seizures and labored breathing, your levelheaded response and quick thinking can save a life. 

  • Before you do anything else, call 911. 
  • Then, move the overdose victim into the recovery position, which can help avoid choking if they vomit. 
  • If they’ve stopped breathing, you can perform rescue breathing until the EMTs arrive and take over.

In an emergency, giving first aid before the ambulance arrives could be the difference in whether someone lives or dies. Good Samaritan laws offer legal protection to untrained people who give reasonable assistance to others who are injured, sick, in danger or otherwise incapable of helping themselves. These laws aim to encourage bystanders to take action and intervene without fear of legal repercussions.

Recovering After a Drug Overdose

With your help, it’s possible for your loved one to survive an overdose. Perhaps more importantly, a near-death experience can serve as a turning point in someone’s life. The overdose can highlight the severity of a substance use problem and encourage them to seek help. 

If someone you care about has experienced a drug overdose and is still reluctant to enter treatment, remind them that getting sober is the only way to avoid future overdoses. Offer to help them find a facility that provides evidence-based treatment and comfortable drug detox. Contact Beach House today to learn more about our well-appointed treatment center in beautiful, sunny Florida.  

close